The publication detail shows the title, authors (with indicators showing other profiled authors), information on the publishing organization, abstract and a link to the article in PubMed. This abstract is what is used to create the fingerprint of the publication. If any grants are referenced by the publication, they will be listed here as well.
Changes in serum potassium mediate thiazide-induced diabetes.
Division of Nephrology, Johns Hopkins University School of Medicine, Baltimore, MD 21224-2780, USA. firstname.lastname@example.org
Thiazides, recommended as first-line antihypertensive therapy, are associated with an increased risk of diabetes. Thiazides also lower serum potassium. To determine whether thiazide-induced diabetes is mediated by changes in potassium, we analyzed data from 3790 nondiabetic participants in the Systolic Hypertension in Elderly Program, a randomized clinical trial of isolated systolic hypertension in individuals aged >or=60 years treated with chlorthalidone or placebo. Incident diabetes was defined by self-report, antidiabetic medication use, fasting glucose >or=126 mg/dL, or random glucose >or=200 mg/dL. The mediating variable was change in serum potassium during year 1. Of the 459 incident cases of diabetes during follow-up, 42% occurred during year 1. In year 1, the unadjusted incidence rates of diabetes per 100 person-years were 6.1 and 3.0 in the chlorthalidone and placebo groups, respectively. In year 1, the adjusted diabetes risk (hazard ratio) with chlorthalidone was 2.07 (95% CI: 1.51 to 2.83; P<0.001). After adjustment for change in serum potassium, the risk was significantly reduced (hazard ratio: 1.54; 95% CI: 1.09 to 2.17; P=0.01); the extent of risk attenuation (41%; 95% CI: 34% to 49%) was consistent with a mediating effect. Each 0.5-mEq/L decrease in serum potassium was independently associated with a 45% higher adjusted diabetes risk (95% CI: 24% to 70%; P<0.001). After year 1, chlorthalidone use was not associated with increased diabetes risk. In conclusion, thiazide-induced diabetes occurs early after initiating treatment and appears to be mediated by changes in serum potassium. Potassium supplementation might prevent thiazide-induced diabetes. This hypothesis can and should be tested in a randomized trial.
This section shows information related to the publication - computed using the fingerprint of the publication - including related publications, related experts and related grants with fingerprints representing significant amounts of overlap between their fingerprint and this publication. The red dots indicate whether those experts or terms appear within the publication, thereby showing potential and actual connections.
L Ferrucci; C D Furberg; B W Penninx; M DiBari; J D Williamson; J M Guralnik; J G Chen; W B Applegate; M PahorCirculation 2001;104(16):1923-6.
M Di Bari; M Pahor; L V Franse; R I Shorr; J Y Wan; L Ferrucci; G W Somes; W B ApplegateAmerican journal of epidemiology 2001;153(1):72-8.
G A Grell; G A Alleyne; H M Robinson; M AndersonThe West Indian medical journal 1981;30(3):124-8.
Appears in this Publication
Author of this Publication